Alert archive / Michigan / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 19, 2009, 2:50 AM EDT for Allegan County, Ottawa County, Michigan. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2009, 2:50 AM EDT (06:50 UTC)
- Expired
- Jun 19, 2009, 8:45 AM EDT
- In force
- 6 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allegan County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 36 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 3:33 AM EDT | HEAVY RAIN 1.36 | 2 S Holland, MI | 30 MINUTE RAIN TOTAL FROM 256 AM UNTIL 326 AM. |
| Jun 19, 4:53 AM EDT | HEAVY RAIN 2.36 | Holland, MI | 3HR RAINFALL TOTAL. |
| Jun 19, 6:10 AM EDT | FLASH FLOOD | 6 Nnw Allegan, MI | 34TH STREET BETWEEN 128TH AND 130TH CLOSED DUE TO WATER OVER ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 200 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGRR 190650
FFWGRR
MIC005-139-191245-
/O.NEW.KGRR.FF.W.0001.090619T0650Z-090619T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
250 AM EDT FRI JUN 19 2009
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ALLEGAN COUNTY IN SOUTHWEST MICHIGAN...
OTTAWA COUNTY IN SOUTHWEST MICHIGAN...
* UNTIL 845 AM EDT
* AT 249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6
MILES NORTH OF HOLLAND TO 8 MILES SOUTHEAST OF SAUGATUCK...MOVING
EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
HOLLAND...NOORDELOOS...FILLMORE...BORCULO...OVERISEL...DENNISON...
CHICORA...BEAVERDAM...NORTH BLENDON...DUNNINGVILLE...VRIESLAND...
COOPERSVILLE...BENTHEIM...DIAMOND SPRINGS...SOUTH BLENDON...
HUDSONVILLE...FOREST GROVE...GRAND VALLEY...ALLEGAN...MONTEREY...
TALLMADGE...HOPKINSBURG...WATSON...WAYLAND...CORNING...GREEN
LAKE...HOOPER AND NEELEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 4313 8580 4277 8579 4277 8555 4245 8555
4247 8622 4263 8624 4270 8622 4297 8623
4310 8627
$$
DUKE2 follow-up statements
000
WGUS73 KGRR 190912
FFSGRR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
512 AM EDT FRI JUN 19 2009
MIC005-139-191245-
/O.CON.KGRR.FF.W.0001.000000T0000Z-090619T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGAN MI-OTTAWA MI-
512 AM EDT FRI JUN 19 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR
OTTAWA AND ALLEGAN COUNTIES...
AT 506 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN.
REPORTS OF OVER AN INCH AND A HALF OF RAIN HAVE BEEN RECEIVED. SOME
AREAS SAW OVER AN INCH OF RAIN IN LESS THAN A HALF HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 4313 8580 4277 8579 4277 8555 4245 8555
4247 8622 4263 8624 4270 8622 4297 8623
4310 8627
$$
JK000
WGUS73 KGRR 191245
FFSGRR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
845 AM EDT FRI JUN 19 2009
MIC005-139-191254-
/O.EXP.KGRR.FF.W.0001.000000T0000Z-090619T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEGAN MI-OTTAWA MI-
845 AM EDT FRI JUN 19 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 AM EDT FOR OTTAWA AND
ALLEGAN COUNTIES...
HEAVY RAINFALL HAS MOVED OUT OF THE REGION AND WATER LEVELS WERE
DIMINISHING.
WATER MAY STILL BE ON SOME ROADS. USE ADDED CAUTION IF YOU ENCOUNTER
WATER OVER ROADWAYS WHILE DRIVING.
STAY TUNED FOR THE LATEST WEATHER INFORMATION.
LAT...LON 4313 8580 4277 8579 4277 8555 4245 8555
4247 8622 4263 8624 4270 8622 4297 8623
4310 8627
$$
MJSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 12:35 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 19, 12:35 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1235 AM EDT FRI JUN 19 2009 LATEST UPDATE...AVIATION... .SYNOPSIS...(340 PM EDT THU JUN 18 2009) A WAVE OF LOW PRESSURE WILL TRACK EASTWARD THROUGH THE GREAT LAKES REGION BY SATURDAY. THIS SYSTEM WILL LEAD TO SEVERAL ROUNDS OF THUNDERSTORMS. SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. HIGH PRESSURE WILL BUILD IN FOR SUNDAY...BRINGING DRY WEATHER BACK INTO THE REGION. && .SHORT TERM...(345 PM EDT THU JUN 18 2009) (TONIGHT THROUGH FRIDAY NIGHT) THIS EVENING WE WILL BE WATCHING THE CONVECTION AS IT DEVELOPS UPSTREAM IN THE MN TO IA REGION. WITH THICKNESS LINES ORIENTATED EAST THROUGH MN...THEN SOUTHEAST THROUGH WI..ANY CLUSTER OF STORMS SHOULD TRACK ALONG THEM. VWPS ARE SHOWING 55 KNOTS FLOW AT 500 MB ACROSS THE NORTHERN PLAINS. MID LEVEL LAPS RATES ARE STEEP AND MIXED LAYER CAPE IS NOW UP OVER 4000 J/KG INTO IA AND SOUTHWEST ILLINOIS. THUS CONVECTION WILL BECOME MORE WIDESPREAD THROUGH THE EVENING. DEEP LAYER SHEAR REMAINS RATHER FAVORABLE THROUGH THE NIGHT FOR ORGANIZED CONVECTION. CAPE AND PRECIPITABLE WATER VALUES REMAIN HIGH THROUGH THE NIGHT TO FUEL THE STORMS. THE RUC SHOWS THE LOW LEVEL JET AT 925 MB UP TO 35 KNOTS AND POINTED AT SOUTH CENTRAL WI AT 06Z TONIGHT. THIS FEATURE WILL ACT TO ADVECT THE HIGHER MOISTURE AND BETTER INSTABILITY INTO SOUTHWEST LOWER MICHIGAN LATER TONIGHT. GIVEN THE PARAMETERS...A SIGNIFICANT EVENT IS POSSIBLE. THE THOUGHT IS THAT THIS CONVECTIVE SYSTEM COULD CLIP SOUTHWEST LOWER MICHIGAN AFTER MIDNIGHT TONIGHT. DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING ARE THE MAIN THREATS. FRIDAYS FORECAST DEPENDS A LOT ON HOW TONIGHTS THUNDERSTORMS EVOLVE. THE MOST LIKELY SCENARIO HAS THE MORNING CONVECTION DEPARTING SOUTHEAST OF THE REGION. THEN A LULL IN THE ACTIVITY DURING THE MORNING. THEN HEATING LEADS TO DEEP INSTABILITY...WITH CONVECTION DEVELOPING DURING THE AFTERNOON. ANY STORMS WILL TRACK EAST SOUTHEAST WITH SOME OF THEM TURNING SEVERE. THEN THE COLD FRONT ARRIVES OVERNIGHT. THIS FEATURE WILL ACT TO CREATE MORE WIDESPREAD STORMS. DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. BOUNDARIES COULD LOCALLY ENHANCE THE TORNADIC POTENTIAL. && .LONG TERM...(340 PM EDT THU JUN 18 2009) (SATURDAY THROUGH THURSDAY) MAIN STORY IN THE LONG TERM PORTION OF THE FORECAST IS THAT WE ARE HEADED FOR SUMMER LIKE WEATHER. HIGH TEMPERATURES EACH DAY FROM SUNDAY THROUGH THURSDAY WILL BE IN THE 80S. IF THE LONG RANGE MODELS (GFS AND EURO) VERIFY AT 850MB/S WE COULD SEE TEMPERATURES APPROACH 90 THE MIDDLE OF NEXT WEEK. FOR THE MOST PART IT ALSO LOOKS LIKE A MAINLY DRY PERIOD OF WEATHER. THE LONG TERM WILL START OUT ON SATURDAY WITH AN UPPER SHORTWAVE TROUGH LIFTING OUT TO THE EAST. CANNOT RULE OUT SOME SCATTERED SHOWERS SO HAVE MAINTAINED CHANCE POPS FOR THIS FORECAST PERIOD. BEYOND SATURDAY...A BUILDING RIDGE OVER THE GREAT LAKES SHOULD KEEP US MAINLY DRY. THE RIDGE IS FLATTENED SLIGHTLY DURING THE WED/THURS TIME FRAME. THIS MAY ALLOW MCS/S ROTATING AROUND THE RIDGE TO PUSH INTO OUR AREA. WED NIGHT/THURSDAY MAY BE A TIME WE COULD SEE SOME CONVECTION. HAVE NARROWED THE CHANCES DOWN TO THURSDAY FOR NOW...BUT CONFIDENCE IS LOW. && .AVIATION...(1235 AM EDT FRI JUN 19 2009) WIDESPREAD TSTMS OVER SRN WI AT 0430Z WILL EXPAND EAST INTO SW LWR MI BETWEEN 06Z AND 08Z. THE STORMS SHOULD START MOVING MORE SE THAN EAST... WHICH MAKES IT QUESTIONABLE WHETHER OR NOT LAN AND JXN WILL BE IMPACTED OVERNIGHT. MVFR CEILINGS AND FOG WILL LIKELY DEVELOP IN THE WAKE OF THE THUNDERSTORM ACTIVITY AFTER 10Z-12Z...PERSISTING INTO THE MID MORNING HOURS OF FRIDAY. ADDITIONAL TSTMS WILL BE POSSIBLE FRIDAY AFTER 21Z OR SO. && .MARINE...(340 PM EDT THU JUN 18 2009) SUSTAINED WINDS ARE EXPECTED TO REMAIN UNDER 20 KNOTS...SO NO HEADLINES FOR THE NSH WATERS. SEVERAL ROUNDS OF THUNDERSTORMS WITH FREQUENT LIGHTNING...GUSTY WINDS AND HAIL WILL POSE A THREAT TO THE MARINE COMMUNITY IN THE NEXT 2 DAYS. FOG MAY BECOME AN ISSUE AS DEWPOINTS CLIMB TO NEAR 70. && .HYDROLOGY...(340 PM EDT THU JUN 18 2009) SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED IN THE NEXT 48 HRS WILL LEAD SOME LOCALLY HEAVY RAINFALL. THE CLUSTERS OF STORMS SHOULD BE MOVING MORE THAN 30 MPH...SO DURATION WILL BE A LIMITING FACTOR. SO...THE PRIMARY HYDRO ISSUES WOULD BE URBAN AND POOR DRAINAGE FLOODING. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: MJS SHORT TERM: MJS LONG TERM: DUKE AVIATION: MEADE MARINE: MJS HYDROLOGY: MJS
Hazardous weather outlook, Jun 18, 4:00 PM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 400 PM EDT THU JUN 18 2009 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-190900- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 400 PM EDT THU JUN 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS SOUTHWEST LOWER MICHIGAN TONIGHT. THE MAIN TIMEFRAME FOR SEVERE WEATHER WILL BE AFTER MIDNIGHT. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE SOUTH OF LINE FROM LUDINGTON TO ALMA. THE STRONGEST STORMS WILL BE SOUTH INTERSTATE 96 TONIGHT. THE STORMS WILL BE THE RESULT OF A WARM FRONT PUSHING INTO LOWER MICHIGAN BY MID MORNING FRIDAY. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL ARE POSSIBLE FROM THESE STORMS. FREQUENT LIGHTNING CAN ALSO BE EXPECTED. STORMS WILL MOVE SOUTHEAST AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT AS DEVELOPING STORM SYSTEM TRACKS THROUGH THE STATE. THE STRONGEST STORMS WILL TRACK SOUTH OF INTESTATE 96 DURING THE EVENING. DAMAGING WINDS...LARGE HAIL AND VERY HEAVY RAINFALL ARE THE EXPECTED HAZARDS FROM THESE STORMS. AN ISOLATED TORNADO IS POSSIBLE. THE STORMS MAY CONTAIN FREQUENT LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT THROUGH FRIDAY NIGHT. WDM MJS
In the hours before
Special weather statement, Jun 19, 2:07 AM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 207 AM EDT FRI JUN 19 2009 MIZ050-056-057-064-065-071>073-190815- MUSKEGON-OTTAWA-KENT-ALLEGAN-BARRY-VAN BUREN-KALAMAZOO-CALHOUN- INCLUDING THE CITIES OF...MUSKEGON...JENISON...GRAND RAPIDS... HOLLAND...HASTINGS...SOUTH HAVEN...KALAMAZOO...BATTLE CREEK 207 AM EDT FRI JUN 19 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 205 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS CONTAINING CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES... TORRENTIAL RAIN... LARGE HAIL AND GUSTY WINDS TO 50 MPH. THE STRONGEST STORMS WERE LOCATED FROM 30 MILES OFFSHORE OF GRAND HAVEN AND SAUGATUCK... EXTENDING WEST ACROSS MILWAUKEE AND MADISON WISCONSIN. STORM MOVEMENT WAS EAST AT 35 MPH. THE STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO BEGIN MOVING MORE SOUTHEAST OVERNIGHT... AND WILL PRIMARILY IMPACT LOCATIONS SOUTHWEST OF A LINE FROM MUSKEGON TO BATTLE CREEK BETWEEN 3 AM AND 8 AM. INTENSE LIGHTNING WAS OCCURING WITH THESE STORMS. MOVE TO A STURDY BUILDING OR CAR WHEN THE STORMS APPROACH. THESE STORMS MAY PRODUCE LOCALLY TORRENTIAL DOWNPOURS THAT WILL CREATE PONDING OF WATER ON ROADWAYS. SMALLER CREEKS AND STREAMS MAY RISE OUT OF THEIR BANKS WHERE HEAVIER RAIN PERSISTS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT FRIDAY MORNING FOR SOUTHWESTERN MICHIGAN. MEADE
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 1:27 AM EDT | Special Marine Warning | GRR | 108 min | |
| Jun 19, 2:37 AM EDT | Severe Thunderstorm Warning | GRR | Allegan | 53 min |
| Jun 19, 2:46 AM EDT | Special Marine Warning | GRR | 104 min | |
| Jun 19, 3:11 AM EDT | Special Marine Warning | GRR | 50 min | |
| Jun 19, 3:35 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 55 min |
| Jun 19, 4:04 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 41 min |
| Jun 19, 4:29 AM EDT | Flash Flood Watch | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 20 hr |
| Jun 19, 4:41 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 49 min |
| Jun 19, 5:44 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 8 more | 46 min |
| Jun 19, 12:08 PM EDT | River Flood Warning | GRR | Kalamazoo | 23 hr |
| Jun 19, 1:06 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more | 114 min |
| Jun 19, 1:15 PM EDT | Special Marine Warning | GRR | 60 min | |
| Jun 19, 1:34 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Ionia, Kalamazoo, Van Buren | 56 min |
| Jun 19, 7:53 PM EDT | Special Weather Statement | GRR | Ottawa | 82 min |
Nearby
Flash Flood Warnings in Michigan, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.